Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 156, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2022, 2:15 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2022, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 5, 2022, 3:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:58 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 5, 1:58 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 158 PM CDT Tue Jul 5 2022 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Tue Jul 5 2022 SHRA/TS will develop again this afternoon where the best chances for TS will be at HOB/CNM/PEQ/FST. VCTS is in the forecast due to the widely scattered nature of the convection creating uncertainty in the exact location and timing. Will amend with TEMPO groups when/if confidence increases. Despite lower chances at MAF/INK, cannot rule out TS at these locations either. Otherwise VFR conditions and light to modest southerly winds will continue. Hennig && .SHORT TERM... (This afternoon through Wednesday night) Issued at 156 PM CDT Tue Jul 5 2022 Once again we see the Davis Mountains getting active with surface heating already starting convection. Hi-res models show the convection spreading this afternoon to the same areas as yesterday, from southeastern New Mexico and the northwestern Permian Basin to the Big Bend. Rainfall amounts will generally be less than a half inch but a few locations could receive one to three inches creating an isolated flash flood threat. Satellite shows a couple of MCVs (mesoscale convective vorticies) over the CWA that will add to instability and help the convection persist for several hours after sunset. Tomorrow will be similar to today as high pressure to the east continues to draw gulf moisture into west Texas and southeastern New Mexico and afternoon heating creates the needed trigger. Highs tomorrow will be a couple of degrees warmer than today, a warming trend that will continue into the weekend. && .LONG TERM... (Thursday through Monday) Issued at 156 PM CDT Tue Jul 5 2022 The 100 degree heat makes its full return by the end of this week with most locations hovering around the upper 90s and low 100s. The only exception will be portions of the higher terrain where temperatures reach "only" the low 90s. The warming temperatures are a result of the large subtropical high situated over the Deep South strengthening and sliding back west. Low temperatures will not allow for any relief to the heat as mid 70s for most can be expected thanks to continued overnight return flow. The western higher terrain continues to have scattered afternoon thunderstorms during the afternoons. Precipitation chances become more isolated across the western higher terrain as high pressure continues to slide west this weekend. Temperatures climb further over the weekend and, if this trend continues, some heat advisories may be needed in later forecasts. At this time at least low 100s for most look likely. Models are beginning to give hope of a pattern shift during the first half of next week. Latest guidance tries to push a cold front through the area as a strong trough passes to the north. This could result in below normal temperatures and widespread precipitation if all the ingredients for this come together. One can hope this does pan out and becomes clearer in later forecasts. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 101 76 102 / 10 10 10 0 Carlsbad 71 97 72 98 / 30 40 30 20 Dryden 75 100 74 101 / 10 10 10 0 Fort Stockton 74 98 73 100 / 30 30 20 10 Guadalupe Pass 68 89 69 90 / 30 40 30 30 Hobbs 71 96 71 97 / 40 40 30 10 Marfa 62 89 62 91 / 40 50 30 20 Midland Intl Airport 75 99 74 100 / 20 20 20 0 Odessa 76 99 76 100 / 20 20 20 0 Wink 75 99 75 101 / 30 40 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....91 AVIATION...10
Hazardous weather outlook, Jul 5, 1:56 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 156 PM CDT Tue Jul 5 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 156 PM CDT Tue Jul 5 2022 /1256 PM MDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible generally west of a Lamesa to Dryden line. The best chance of thunderstorms is expected over the higher terrain, especially the Davis Mountains. Any thunderstorms that develop will be accompanied by frequent lightning, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 5, 1:41 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
141 PM CDT Tue Jul 5 2022
TXZ274-277-278-051930-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
141 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 19 miles north of Fort Davis, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Buffalo Trail Scout
Camp and Toyahvale.
This includes Interstate 10 between mile markers 205 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 10366 3074 10390 3092 10402 3103 10374
TIME...MOT...LOC 1841Z 141DEG 6KT 3087 10380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Jul 5, 2:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT Tue Jul 5 2022
TXZ274-278-051945-
Reeves County Plains TX-Davis Mountains Foothills TX-
203 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southwestern Reeves
and north central Jeff Davis Counties through 245 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Balmorhea State Park, or 17 miles east of Kent,
moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Reeves
and north central Jeff Davis Counties.
This includes the following highways...
Interstate 10 between mile markers 187 and 200.
Interstate 20 between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3098 10385 3094 10396 3110 10407 3112 10385
TIME...MOT...LOC 1903Z 173DEG 9KT 3100 10393
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Jul 5, 2:12 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Tue Jul 5 2022
NMZ028-052000-
Eddy County Plains NM-
112 PM MDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of south central Eddy
County through 200 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Whites City, or 18 miles south of Carlsbad, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Loving, Malaga, Whites City, Otis and Cavern City Air
Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3203 10412 3212 10436 3237 10441 3235 10404
TIME...MOT...LOC 1911Z 175DEG 17KT 3214 10422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:41 PM CDT | Special Weather Statement | MAF | Jeff Davis | 49 min |
| Jul 5, 1:59 PM CDT | Flash Flood Warning | MAF | Jeff Davis, Reeves | 3 hr |
| Jul 5, 2:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| Jul 5, 4:12 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Jul 5, 4:14 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Jul 5, 5:29 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 4, 10:47 PM CDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jul 5, 2:12 PM CDT | Special Weather Statement | MAF | Eddy | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.